Male and Female Sexual Dysfunction with SSRIs
Although changes in sexual desire, sexual performance and sexual satisfaction often occur as manifestations of a psychiatric disorder, they may also be a consequence of pharmacologic treatment. In particular, some evidence suggests that selective serotonin reuptake inhibitors (SSRIs) can cause such untoward sexual experiences. Reliable estimates of the incidence and severity of untoward experiences involving sexual desire, performance and satisfaction are difficult to obtain, however, in part because patients and physicians may be reluctant to discuss them. Accordingly, estimates of the incidence of untoward sexual experience and performance cited in product labeling are likely to underestimate their actual incidence.
Table 5 below displays the incidence of sexual side effects reported by at least 2% of patients taking Zoloft in placebo-controlled trials.
TABLE 5 Adverse Event Zoloft Placebo
Denominator used was for male patients only (N=1118 Zoloft; N=926 placebo)
Denominator used was for male and female patients (N=2799 Zoloft; N=2394 placebo)
(primarily delayed ejaculation) 14% 1%
Decreased libido† 6% 1%
There are no adequate and well-controlled studies examining sexual dysfunction with sertraline treatment.
Priapism has been reported with all SSRIs.
While it is difficult to know the precise risk of sexual dysfunction associated with the use of SSRIs, physicians should routinely inquire about such possible side effects.
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Nov 2009 • 4 answers
Posted 5 May 2010 • 2 answers
Posted 24 Apr 2011 • 2 answers
Posted 11 May 2011 • 4 answers
Has anyone experienced sexual side effects from mirtazapine? I've heard it has less the many others?
Posted 25 May 2017 • 3 answers